List the causes of a sudden acute fall in systolic blood pressure  to 50 mmHg one hour after  an  uneventful   coronary  artery  bypass  operation.     Outline  your  principles  of management for each cause.

[Click here to toggle visibility of the answers]

College Answer

Potential causes are many, and more than one may co-exist. Could be divided according to causes of shock: artefactual, hypovolaemic, obstructive, cardiogenic, and distributive (with principles of management in brackets).  Simple manoeuvres should be considered early (eg. raise legs to autotransfuse).

Artefactual: transducer error (check transducer: zero, level, calibration), damping of waveform (assess damping coefficient), malfunction of NIBP.

Hypovolaemic: blood loss (observe drain tubes, CXR, dressings; give fluid ± blood products), massive diuresis (observe urine output; give fluid).

Obstructive: pericardial tamponade (observe chest drainage ± clots, high filling pressures: may need to open chest), tension pneumothorax (observe expanded hemi-thorax, listen to chest: check existing chest drains, may need needle thoracostomy and replace/insert ICC), elevated intrathoracic pressure (gas trapping: disconnect from ventilator; shivering/valsalva/fighting: sedate ± paralyse; ensure ETT not blocked).

Myocardial: decreased contractility (ischaemia due to blockage/kinking/spasm: treat with GTN, inotropes &/or short term vasoconstrictor ± fix technical problem; sudden removal of inotropic drug: restart drug) or rhythm disturbance on monitor/ECG (brady-asystole: pace ± atropine/isopenaline/adrenaline; SVT: eg. K/adenosine; AF eg. K/Mg/amiodarone, VT eg. K/Mg/lignocaine).

Distributive:   anaphylaxis   (rash/bronchospasm:   remove   hapten,   adrenaline,   fluids);

vasodilator excess (recent boluses/infusion too high: stop responsible drug, ± titrated dosevasoconstrictor);     sympathetic     block     (recent     bolus     epidural    LA:     titrated    dose vasoconstrictor).

Discussion

This question is identical to Question 5 from the first paper of 2006.